Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2001, 7:45 PM CDT for Howard County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 16, 2001, 7:45 PM CDT (00:45 UTC)
- Expired
- Apr 16, 2001, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:00 PM CDT | Hail 0.75 | Forsan, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 170045 SVRMAF TXC227-170130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 745 PM CDT MON APR 16 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOWARD COUNTY IN TEXAS * UNTIL 830 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES WEST OF SAND SPRINGS...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SOUTH HAVEN...SAND SPRINGS...FORSAN...COAHOMA...FARM TO MARKET ROAD 821 SOUTH OF INTERSTATE 20. HAIL TO THE SIZE OF TENNIS BALLS HAS BEEN REPORTED WITH THIS STORM IN THE EASTERN SIDE OF BIG SPRING. TAKE COVER IMMEDIATELY! IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CA?N PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3232 10150 3210 10147 3210 10118 3240 10119 SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:35 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 16, 2:35 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT MON APR 16 2001 RATHER SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE ACROSS THE AREA THIS AFTERNOON. AFTERNOON HEATING IS ALREADY STARTING TO POP SOME CU ACROSS THE MOUNTAINS...AND I AM THINKING THAT A FEW THUNDERSTORMS WILL FIRE UP BY LATE AFTERNOON/EARLY EVENING AND MOVE INTO THE TRANS- PECOS AREA. AM NOT TOO CERTAIN ABOUT CONVECTION EARLY TONIGHT ACROSS THE REST OF THE AREA...I AM ADAPTING A WAIT-AND-SEE APPROACH AT THIS TIME. THE UPPER LEVEL DYNAMICS ARE NOT TOO FAVORABLE...BUT LATEST VIS SATELLITE IMAGERY IS SUGGESTIVE OF A FEW WEAK BOUNDARIES WHICH COULD SERVE AS A FOCUSING MECHANISM. THAT SAID...I AM QUITE A BIT MORE CONFIDENT IN THE CHANCES FOR PRECIPITATION DURING THE LATE NIGHT HOURS. A RATHER IMPRESSIVE COLD FRONT IS HEADED OUR WAY...AND IT SHOULD QUICKLY PUSH SOUTHWARD ACROSS THE BULK OF THE CWA BY TUESDAY MORNING. I AM THINKING THAT CONVECTION IS LIKELY ALONG THE BOUNDARY. WHAT ALSO SEEMS LIKELY AT THIS TIME IS MUCH MORE WIDESPREAD STRATIFORM PRECIPITATION BEHIND THE FRONT...WITH PERHAPS SOME EMBEDDED CONVECTION. LOOKS AS IF SOME GOOD ISENTROPIC LIFT WILL SET IN BEHIND THE BOUNDARY...AND CONTINUE THROUGH MUCH OF THE DAY ON TUESDAY. THE MAGNITUDE OF THE ISENTROPIC LIFT IS FAIRLY IMPRESSIVE FOR THIS TIME OF YEAR...ALTHOUGH IT IS NOT EXCESSIVELY DEEP. I THINK THERE WILL BE ENOUGH MOISTURE AND LIFT AROUND TO RESULT IN CONSIDERABLE CLOUDINESS AND A LARGE AREA OF LIGHT PRECIP. OVERALL IT IT SHOULD BE CLOUDY AND COOL DAY FOR MOST AREAS TOMORROW...WITH AREAS OF LIGHT RAIN OR DRIZZLE. AS I SAID ABOVE...THIS FRONT IS RATHER STRONG AND FAIRLY DEEP FRONT FOR THIS TIME OF YEAR. A SIGNIFICANT COOLING WILL RESULT...AND THE PRESENCE OF WIDESPREAD LOW CLOUDS TOMORROW WILL RESTRICT DAYTIME HEATING CONSIDERABLY. HIGH TEMPERATURES IN A LOT OF AREAS WILL PROBABLY OCCUR AT MIDNIGHT LST. AT THIS TIME I AM LEANING MORE TOWARD THE COOLER MAV GUIDANCE...AND IT MAY BE NECESSARY TO UNDERCUT THESE VALUES IN SOME AREAS. WINDS AT THE GUADALUPE PASS ARE ALSO GOING TO BE PROBLEMATIC OVERNIGHT AS THE FRONT APPROACHES. I AM THINKING THAT A HIGH WIND WARNING WILL PROBABLY BE NEEDED SOMETIME AFTER 06Z FOR STRONG NE WINDS. LOOKING A BIT AHEAD...THE LOW CLOUDS WILL PROBABLY REMAIN WIDESPREAD ON TUESDAY NIGHT...BUT MOST OF THE ISENTROPIC LIFT WILL HAVE VANISHED...SO I AM NOT TOO CONFIDENT ABOUT THE CHANCES FOR PRECIPITATION. I WILL LIKELY LEAVE LOW POPS IN FOR MANY AREAS. ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE TO THE EAST AND SOUTHEAST OF THE AREA...AND A STRONG SLY/SELY RETURN FLOW WILL DEVELOP. TEMPS SHOULD MODERATE AND THE CLOUD COVER SHOULD BREAK. SIGNIFICANTLY HIGHER LOW LEVEL MOISTURE AND WARMER AIR SHOULD RETURN BY THURSDAY. BY THURSDAY AFTERNOON IT APPEARS THAT THE AREA MAY BE BACK IN A PATTERN THAT MAY FAVOR A DIURNALLY OSCILLATING DRY LINE...SO I AM CONSIDERING INTRODUCING SOME SLIGHT CHANCE POPS IN THE MORE FAVORABLE AREAS FOR THE THURS-MON TIME FRAME. DJK ...PRELIM NUMBERS... MAF 49/52/43/68 6721 LSA 46/50/41/66 562- E41 50/53/43/69 6721 6R6 57/62/47/75 5621 MRF 47/58/40/72 242- CNM 49/54/45/70 552- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Apr 16, 3:10 PM CDT, 4 hours 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL QUICKLY PUSH SOUTH ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. THIS WILL RESULT IN MUCH COOLER TEMPERATURES AND THE THREAT OF PRECIPITATION TONIGHT AND TUESDAY. .THREATS... WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORISTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES... SHOULD TAKE PRECAUTIONS FOR THE STRONG WINDS. TRAVELERS SHOULD USE CAUTION LATE TONIGHT IN THE GUADALUPE MOUNTAINS. THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY FORM THIS EVENING IN ADVANCE OF THE COLD FRONT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE LACK OF SIGNIFICANT UPPER AIR SUPPORT WITH THE COLD FRONT PRECLUDE THE CHANCE OF WIDESPREAD STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ...HOWEVER A THUNDERSTORM OR TWO MAY BECOME SEVERE DUE TO THE STRENGTH OF THE WIND SHEAR IN THE ATMOSPHERE. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. 12
Local storm report, Apr 16, 3:49 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES TO CDT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 16 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 6 W BAKERSFIELD TX 1.00 INCH HAIL
04/14/01 PECOS REPORTED BY DPS TROOPER
BETWEEN MILE MARKERS
b 300 AND 305 ON I-10
0525 PM IRAAN TX .75 INCH HAIL
04/14/01 PECOSSpecial weather statement, Apr 16, 5:30 PM CDT, 2 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE AIRMASS IS IN PLACE. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE LOWER TRANS PECOS. .THREATS... THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A SEMINOLE...KERMIT...TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT. A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING. THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND UNSTABLE. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE. A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF TEXAS BY DAYBREAK TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT. CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT THIS TIME. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE... KERMIT...TO FORT STOCKTON LINE TONIGHT. WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORIQSTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE PASS TONIGHT. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 44 min |
| Apr 16, 8:02 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard | 118 min |
| Apr 16, 11:17 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 43 min |
| Apr 17, 12:26 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.